Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 34, NWS Goodland, KS

July 22, 2022Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 22, 2022, 6:46 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2022, 6:46 PM CDT (23:46 UTC)
Expired
Jul 22, 2022, 7:18 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:57 PM CDTTSTM WND GST 5912 Nw Selden, KS
Jul 22, 7:14 PM CDTTSTM WND GST 5814 Se Ludell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

117 
WFUS53 KGLD 222346
TORGLD
KSC039-153-230030-
/O.NEW.KGLD.TO.W.0034.220722T2346Z-220723T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
646 PM CDT Fri Jul 22 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Rawlins County in northwestern Kansas...
  Southwestern Decatur County in northwestern Kansas...

* Until 730 PM CDT.
    
* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles north of Rexford, or 17 miles southeast of
  Atwood, moving southeast at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3963 10043 3957 10070 3957 10074 3968 10088
      3979 10078
TIME...MOT...LOC 2346Z 319DEG 13KT 3965 10079 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KMK
2 follow-up statements
696 
WWUS53 KGLD 230004 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
704 PM CDT Fri Jul 22 2022

KSC039-153-230030-
/O.CON.KGLD.TO.W.0034.000000T0000Z-220723T0030Z/
Rawlins KS-Decatur KS-
704 PM CDT Fri Jul 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
RAWLINS AND SOUTHWESTERN DECATUR COUNTIES...
    
At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Rexford, or 18 miles southwest of
Oberlin, moving southeast at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation. At 0657 PM CDT, a 59 mph wind 
         gust was reported 12 miles northwest of Selden.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3963 10043 3957 10070 3957 10074 3966 10086
      3977 10073
TIME...MOT...LOC 0003Z 319DEG 13KT 3960 10074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KMK
303 
WWUS53 KGLD 230018
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
718 PM CDT Fri Jul 22 2022

KSC039-153-230027-
/O.CAN.KGLD.TO.W.0034.000000T0000Z-220723T0030Z/
Rawlins KS-Decatur KS-
718 PM CDT Fri Jul 22 2022

...THE TORNADO WARNING FOR EASTERN RAWLINS AND SOUTHWESTERN DECATUR
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Southwestern Decatur County until 0800 PM CDT.

LAT...LON 3963 10043 3957 10070 3957 10074 3966 10086
      3977 10073
TIME...MOT...LOC 0015Z 319DEG 13KT 3956 10070 

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:00 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 22, 6:00 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Fri Jul 22 2022

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022

Latest upper air analysis shows a ridge centered over the Four
Corners Region.  Several upper level short wave troughs were moving
around the ridge over the Rockies.  Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.

For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature.  This will help spark storm
development.  Another trough may move through over the southern part
of the forecast area later in the afternoon.  The focus over the
southern part will be a dry line.  What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening.  Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.

This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line.  Storms
that form a line will be more favorable for producing the severe
wind gusts.  Storm activity will either end or move out of the
forecast area by midnight.  Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.

Saturday will be hotter than today.  The ridge will be flattened as
a short wave trough moves across the Northern Plains.  As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area.  At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening.  Wind gusts of 60-70 MPH will be the primary
threat.

Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area.  Heat index values will range
between 105F and 110F.  Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.

Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.

.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022

At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.

At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.

The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jul 22 2022

KGLD...VFR conditions are expected through the period. A south
wind around 10kts at taf issuance will increase slightly to 12kts
or so by 05z and continue through 10z. From 11z-15z a south wind
around 11kts is expected. After 16z, a southwest wind gusting to
25kts will subside while veering to the west then north through
the rest of the period. No precipitation is currently expected.

KMCK...VFR conditions are expected through the period. A southeast
wind up to 13kts at taf issuance will subside by 02z, continuing
overnight while veering to the south. For the day Saturday, south
winds up to 10kts in the morning will veer to the southwest around
13kts by 16z, west at similar speeds around 20z, then north around
14kts with some gusts by 23z. No precipitation is currently
expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
     029.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
     014>016-028-029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Saturday for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...076
AVIATION...99
Hazardous weather outlook, Jul 22, 11:45 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 22 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are anticipated to form around 3 PM MDT along
the Highway 25 corridor. These storms will increase to scattered
coverage by early evening as they slowly move east.  Sudden and
potentially damaging wind gusts up to 70 mph will be the primary
threat. Large hail up to quarter size and lightning sparked fires
are secondary threats. Storm activity will move east of the Tri-State
Area by midnight.

A Heat Advisory is in effect from 3pm through 8pm CDT today for
counties along and east of Highway 83. If outside make sure to take
frequent breaks in the shade and drink lots of water.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JTL

In the hours before

Local storm report, Jul 22, 5:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          11 N BREWSTER           39.52N 101.34W
07/22/2022                   THOMAS             KS   NWS EMPLOYEE

            CORRECTS PREVIOUS TORNADO REPORT FROM 11 N
            BREWSTER. CORRECTS PREVIOUS TORNADO REPORT
            FROM 13 SSW BIRD CITY. LANDSPOUT SIGHTED
            ABOUT 10 MILES EAST-SOUTHEAST FROM THE
            SHERMAN/CHEYENNE COUNTY LINE, NORTH OF
            EDSON, KS. A SECOND LANDSPOUT WAS SPOTTED A
            MILE NORTH OF THE FIRST. LOCATION IS
            APPROXIMATE.

&&

CA
Local storm report, Jul 22, 5:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             INDIANOLA               40.24N 100.42W
07/22/2022  E0.25 INCH       RED WILLOW         NE   PUBLIC

            CALLER REPORTED PEA SIZED HAIL CURRENTLY
            OCCURRING. VERY HEAVY RAIN WAS REPORTED, NO
            STRONG WINDS. LOCATION IS APPROXIMATE.

&&

CA
Special weather statement, Jul 22, 6:15 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
615 PM CDT Fri Jul 22 2022

KSZ028-222345-
Logan KS-
615 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of north central Logan
County through 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winona, or 19 miles west of Oakley, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3908 10130 3914 10127 3914 10125 3906 10096
      3885 10108
TIME...MOT...LOC 2314Z 300DEG 22KT 3906 10121

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jul 22, 6:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 N HERNDON             39.97N 100.79W
07/22/2022  E0.70 INCH       RAWLINS            KS   TRAINED SPOTTER

            TIME ESTIMATED.

&&
Special weather statement, Jul 22, 6:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Fri Jul 22 2022

KSZ028-042-230015-
Wichita KS-Logan KS-
625 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northern Wichita and
southwestern Logan Counties through 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Leoti, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Wichita
and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 10150 3870 10151 3870 10148 3878 10148
      3880 10107 3870 10107 3870 10113 3855 10113
TIME...MOT...LOC 2324Z 270DEG 16KT 3869 10136

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jul 22, 6:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     16 NNW LEOTI            38.70N 101.45W
07/22/2022  M61 MPH          WICHITA            KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:22 PM CDTSpecial Weather StatementGLDCheyenne38 min
Jul 21, 9:50 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 21, 10:01 PM CDTSpecial Weather StatementGLDDecatur, Rawlins44 min
Jul 21, 11:15 PM CDTSpecial Weather StatementGLDSherman45 min
Jul 21, 11:51 PM CDTSpecial Weather StatementGLDWallace39 min
Jul 22, 12:03 AM CDTSpecial Weather StatementGLDSherman42 min
Jul 22, 1:08 AM CDTSpecial Weather StatementGLDRawlins52 min
Jul 22, 1:22 AM CDTSpecial Weather StatementGLDWallace38 min
Jul 22, 2:03 AM CDTSpecial Weather StatementGLDWallace42 min
Jul 22, 4:56 PM CDTSpecial Weather StatementGLDThomas49 min
Jul 22, 5:10 PM CDTSpecial Weather StatementGLDThomas35 min
Jul 22, 5:22 PM CDTTornado Warning Tornado observedGLDThomas23 min
Jul 22, 5:34 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Rawlins41 min
Jul 22, 5:46 PM CDTSpecial Weather StatementGLDThomas29 min
Jul 22, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins45 min
Jul 22, 6:15 PM CDTSpecial Weather StatementGLDLogan30 min
Jul 22, 6:25 PM CDTSpecial Weather StatementGLDWichita50 min
Jul 22, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur25 min
Jul 22, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Wichita43 min
Jul 22, 6:40 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas50 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.